Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 101, NWS Tallahassee, FL

December 7, 1996Lafayette County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Dec 7, 1996, 6:12 AM EST for Lafayette County, Florida. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 7, 1996, 6:12 AM EST (11:12 UTC)
Expired
Dec 7, 1996, 7:00 AM EST
In force
48 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Lafayette County, FL

What was reported inside it

TimeReportWhereRemark
Dec 7, 6:20 AM ESTThunderstorm WindMayo, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 11.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 1996-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 1996-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 071114 RRA
SVRTLH
FLC067-071200-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
612 AM EST SAT DEC 7 1996
 
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  700 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTH FLORIDA
 
   ...LAFAYETTE COUNTY
 
AT 610 AM EST RADAR INDICATED A SEVERE THUNDERSTORM MOVING INTO ALL OF
LAFAYETTE COUNTY. THIS THUNDERSTORM WILL LIKELY PRODUCE DAMAGING WINDS.
THE STORM WILL MOVE TO THE EAST AT 40 MPH.
 
SEVERE THUNDERSTORMS PRODUCE WINDS OF 58 MPH OR HIGHER... LARGE
HAIL... DANGEROUS LIGHTNING AND VERY HEAVY RAIN.  IF YOU ARE IN THE
PATH OF THIS STORM...L GO TO A SAFE PLACE IMMEDIATELY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 6, 6:18 PM EST, 11 hours 54 minutes earlier.

Area forecast discussion, Dec 6, 6:18 PM EST, 11 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
700 PM EST FRI DEC 6 1996

NO SIG DEVIATION FROM THINKING IN PREVIOUS AFD... ONLY MAJOR MOD TO
TAFS WAS TO BRING CIGS/VSBY DOWN A LITTLE EARLIER IN VIEW OF THE FACT
THAT WINDS ARE DYING DOWN ALREADY AND T/TD SPREAD ONLY 2DEG AT SOME
STNS. CLRG SHUD START AFT 19Z WRN STNS AND AROUND SS ERN STATIONS.
OTW NO SIG CHNGS. WSR88D INDICATING PCPN IN CSTL WTRS TRYING TO MV
INLAND AND HAVE INCLDD SML POPS OVERNIGHT FOR SRN STNS.

#4

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 7, 2:54 AM ESTTornado WarningTAEBay66 min
Dec 7, 5:48 AM ESTSevere Thunderstorm WarningTAETaylor42 min
Dec 7, 8:12 AM ESTSevere Thunderstorm WarningTAEDixie63 min

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.